Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Lincoln, IL

February 3, 2003Mason County, Menard County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Feb 3, 2003, 10:47 AM CST for Mason County, Menard County, Illinois. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 3, 2003, 10:47 AM CST (16:47 UTC)
Expired
Feb 3, 2003, 11:15 AM CST
In force
28 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Mason County, IL, Menard County, IL

The radar

The Lincoln radar (KILX), 50 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 031647
SVRSPI
ILC125-129-031715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1046 AM CST MON FEB 3 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN CENTRAL ILLINOIS
  MENARD COUNTY IN CENTRAL ILLINOIS

* UNTIL 1115 AM CST

* AT 1046 AM CST...SPOTTERS REPORTED A SEVERE THUNDERSTORM 6 MILES
  SOUTH OF KILBOURNE...OR ABOUT 14 MILES NORTHEAST OF VIRGINIA...
  MOVING NORTHEAST AT 60 MPH. NICKEL SIZE HAIL WAS REPORTED AT 
  OAKFORD AT 1043 AM.

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4019 9009 3999 8996 4007 8959 4041 8987

$$

KH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 3, 2:52 AM CST, 7 hours 55 minutes earlier.

Area forecast discussion, Feb 3, 2:52 AM CST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
252 AM CST MON FEB 3 2003

MOST CHALLENGES THIS FORECAST WILL BE IN THE FIRST PERIOD...WITH
THE WEATHER ASSOC WITH THE LOW PRESSURE SYSTEM AFFECTING THE MIDWEST
TODAY. IN ITS WAKE...TEMPERATURE TRENDS AND TONIGHT/S WIND SPEEDS
WILL BE THE MAIN CONCERN.

MODELS ARE IN GOOD AGREEMENT...WITH THE ETA SHOWING THE BEST
RUN-TO-RUN CONSISTANCY OVER THE PAST FEW CYCLES. WILL FOLLOW THE ETA
FORECAST CLOSELY.

LOW PRESSURE OVER NORTH-CENTRAL MISSOURI ATTM IS EXPECTED TO DEEPEN
AS IT TRACKS NORTHEAST INTO CRL LOWER MI BY MIDNIGHT TONIGHT. 130KT+
JET MAX ACRS THE SRN PLAINS THIS AFT IS EXPECTED TO INTERACT WITH
INCREASING MOISTURE TO PRODUCE THUNDER CHANCES ALONG THE SFC COLD
FRONT. INSTABILITY PARAMETERS DO NOT SHOW MUCH HELP...BUT IMPRESSIVE
WIND FIELD SHLD AID IN CHANCE OF LOW-TOPPED CONVECTION WITH THE
FRONT. THIS THREAT COMING TOGETHER ACRS ERN ILX CWA. FARTHER
WEST...FNT WILL ALREADY BE EAST OF THE AREA BEFORE BETTER MOISTURE
IS AVAILABLE. THIS PROVIDES DECREASING RAIN CHANCES TO THE WEST
TODAY. WRN AREAS...HOWEVER...WL SEE TRANSITION TO SNOW SOUNDING
SOONER WITH BETTER CHANCES FOR WRAP AROUND SNOWS. FCST SOUNDINGS
SUGGEST SNOW ACRS PIA/SPI AREAS AROUND 00Z. BY THEN...SYSTEM IS
QUICKLY EXITING TO THE NORTHEAST. NWRN CWA MAY SEE A QUICK INCH
BEFORE ACCUM SNOW END SHORTLY AFT MIDNIGHT.

NEXT CONCERN WITH THIS SYSTEM WL BE WINDS TONIGHT. VRY WINDY
CONDITIONS ARE EXPECTED...BUT MODEL GUIDANCE SUGGESTS WINDS TO STAY
BELOW ADVISORY CRITERIA. NO HEADLINE EXPECTED ATTM. MOST DRAMATIC
AFFECT THIS SYSTEM WL HAVE ON OUR AREA IS TEMPS. AFTER TEMPS IN THE
40S AND 50S YESTERDAY AND TODAY...WL SEE READINGS ONLY IN THE 20S TO
LOWER 30S TUE...AND LOWS IN THE SINGLE DIGITS AT MOST LOCATIONS WED
MORN.

EXTENDED FORECAST SHOWS A SERIES OF WAVES ROUNDING THE POLAR
VORTEX...WITH PERIODIC LOW PRECIPITATION CHANCES AND DIPS IN
TEMPERATURES. NEXT FNT IS FORECAST FOR LATE WED AND THU...AND
ANOTHER SUN. LACK OF MOISTURE SUGGESTS ONLY LOW SNOW CHANCES.
AGAIN...MAIN AFFECT WL BE TEMPS. BEHIND EACH FNT...ANOTHER SHOT OF
CANADIAN AIR WL BRING A REINFORCEMENT OF WINTER AIR.

.ILX...NONE.

PLAHMER
Hazardous weather outlook, Feb 3, 6:00 AM CST, 4 hours 47 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CST MON FEB 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL SWEEP QUICKLY ACROSS THE MIDDLE MISSISSIPPI
VALLEY INTO THE GREAT LAKES TODAY AND TONIGHT.  WARM...MOIST AIR
WILL CONTINUE TO BE DRAWN NORTHWARD AHEAD OF THIS SYSTEM PRODUCING A
POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS EAST
CENTRAL AND SOUTHEAST ILLINOIS. WIND GUSTS WITH SOME OF THE STRONGER
STORMS MAY REACH 45 MPH. AS THE STORM RETREATS TO THE NORTHEAST...
STRONG NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL
OVERSPREAD THE REGION. A BRIEF PERIOD OF SNOW IS ALSO POSSIBLE
BEFORE THE PRECIPITATION ENDS. ALTHOUGH...ACCUMULATIONS ARE EXPECTED
TO BE GENERALLY LESS THAN AN INCH...THE COMBINATION OF STRONG WINDS
AND SNOW MAY LEAD TO LOCALIZED REDUCTIONS IN VISIBILITY FOR
TRAVELERS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

BARKER

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.